Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 182, NWS Cheyenne, WY

September 22, 2008Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 22, 2008, 5:58 PM MDT for Dawes County, Nebraska. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2008, 5:58 PM MDT (23:58 UTC)
Expired
Sep 22, 2008, 6:29 PM MDT
In force
31 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 147 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 6:00 PM MDTHAIL 115 S Chadron, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 12.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2008-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2008-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2168 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 222358
SVRCYS
NEC045-230100-
/O.NEW.KCYS.SV.W.0182.080922T2358Z-080923T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
558 PM MDT MON SEP 22 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA...
  THIS INCLUDES THE CITY OF CHADRON...

* UNTIL 700 PM MDT

* AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTH OF CHADRON...AND MOVING NORTHEAST AT 34 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHADRON BY 610 PM...
  DEVILS BACKBONE BY 615 PM...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4299 10305 4299 10278 4260 10278 4258 10304
      4271 10318
TIME...MOT...LOC 2358Z 239DEG 30KT 4269 10302

$$

RUBIN
2 follow-up statements
000 
WWUS55 KCYS 230020
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
620 PM MDT MON SEP 22 2008

NEC045-230100-
/O.CON.KCYS.SV.W.0182.000000T0000Z-080923T0100Z/
DAWES NE-
620 PM MDT MON SEP 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHEASTERN DAWES COUNTY...

AT 620 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DEVILS BACKBONE...OR 7 MILES WEST OF HAY SPRINGS...
MOVING NORTHEAST AT 35 MPH.

AT 600 PM MDT...HAIL UP TO ONE INCH IN DIAMETER WAS REPORTED AT A 
LOCATION 15 MILES SOUTH OF CHADRON WITH THIS SEVERE THUNDERSTORM. IF 
YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT 
LIFE AND PROPERTY.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4260 10278 4264 10288 4275 10296 4287 10290
      4299 10278 4275 10278 4274 10279 4273 10278
TIME...MOT...LOC 0018Z 244DEG 30KT 4273 10279

$$

RUBIN
000 
WWUS55 KCYS 230029
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
629 PM MDT MON SEP 22 2008

NEC045-230039-
/O.CAN.KCYS.SV.W.0182.000000T0000Z-080923T0100Z/
DAWES NE-
629 PM MDT MON SEP 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAWES COUNTY IS
CANCELLED...

THE STORM HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS
BEEN CANCELLED.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4260 10278 4264 10288 4275 10296 4287 10290
      4299 10278 4275 10278 4274 10279 4273 10278
TIME...MOT...LOC 0029Z 244DEG 30KT 4277 10268

$$

RUBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:13 PM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 22, 2:13 PM MDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
213 PM MDT MON SEP 22 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
THE MAIN SHORTWAVE TROUGH WAS LOCATED ALONG THE WESTERN WYOMING
BORDER EARLY THIS AFTERNOON WITH THE 300 MB JET OVER THE CENTRAL
PART OF THE STATE.  AS OF 1930Z...MOST OF THE SHOWER AND
THUNDERSTORM ACTIVITY WAS ALONG AND AHEAD OF THE JET WITH THE
STRONGER STORMS NEAR THE RIGHT ENTRANCE REGION OF THE FEATURE..OVER
NORTHWEST COLORADO AND SOUTH CENTRAL WYOMING.  THE ASSOCIATED
SURFACE COLD FRONT WAS LOCATED FROM SOUTHWEST SOUTH DAJOTA TO
BETWEEN KRWL AND KLAR AT 1930Z.  THE SHORTWAVE TROUGH WILL MOVE
QUICKLY EAST AND WILL BE EAST OF THE CWA BY 12Z TUESDAY.
LIKEWISE THE FRONT WILL MOVE EAST OF THE ENTIRE CWA BY LATE THIS
EVENING.  AHEAD OF THE FRONT WILL BE GUSTY SOUTHERLY WINDS AND
HIGHER BOUNDARY LAYER MOISTURE...WHILE BEHIND THE FRONT WILL BE
FAIRLY STRONG NORTHWEST WINDS AND MUCH DRIER AIR.  WITH THE
JET DYNAMICS AND SURFACE FORCING THERE SHOULD BE AT LEAST A
SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS OVER MUCH OF THE
CWA THROUGH THE EVENING.  THE CLOUDS WILL DECREASE AND THE
PRECIPITATION WILL END FROM WEST TO EAST THROUGH TONIGHT.  STRONG
STORMS ARE STILL POSSIBLE OVER THE EAST PART OF THE CWA THROUGH
THE EARLY EVENING AHEAD OF THE FRONT.  AS OF 19Z...CAPE VALUES
OVER THAT AREA WERE UP TO 1200 J/KG AND LIFTED INDICES BELOW 0.
MAIN THREAT FROM THE STORMS OVER MUCH OF THE PANHANDLE WILL BE HAIL
AND STRONG OUTFLOW WINDS.  A TRAILING UPSTREAM SHORTWAVE TROUGH
WILL MOVE WELL TO THE NORTH OF THE CWA ON TUESDAY.  HEIGHTS ALOFT
THEN RISE THROUGH WEDNESDAY WITH A VERY BROAD FLAT RIDGE OVER THE
ROCKIES.  SURFACE HIGH PRESSURE WILL MOVE OVER THE CWA TUESDAY...
BUT NORTHWEST WINDS WILL BECOME FAIRLY STRONG DURING THE MORNING
WITH THE FAST FLOW ALOFT.  WINDS WILL AGAIN BE GUSTY OVER THE CWA
ON WEDNESDAY.  OTHERWISE...TUESDAY WILL BE SLIGHTLY COOLER OVER THE
CWA AND THEN TEMPERATURES REBOUND TO ABOVE NORMAL ON WEDNESDAY.
WILL CONTINUE TO LEAVE THE MENTION OF PRECIPITATION OUT OF THE
FORECAST FOR TUESDAY THROUGH WEDNESDAY AS THE ATMOSPHERE WILL BE
DRY.

.LONG TERM...WEDNESDAY EVENING THROUGH MONDAY SEPTEMBER 29TH...

WEDNESDAY NIGHT...DRY OVERNIGHT WITH BONE DRY LOW AND MID LEVELS OF
THE ATMOSPHERE. MINIMA IN THE 40S...ABOVE NORMAL...WITH WARMER THAN
TYPICAL AIRMASS AND DECENT LOW LEVEL MIXING.

THURSDAY...DRY SOUTHWEST FLOW ALOFT WITH 588+ DEKAMETER 500 MB RIDGE
AXIS SITUATED ACROSS SOUTHERN COLORADO. MAXIMA MID 70S TO NEAR 90S
WITH 1000-500 MB THICKNESSES NEAR 5820 METERS...BONE DRY AIRMASS AND
LOW LEVEL DOWNSLOPE SOUTHWEST WINDS...EXCEPT ACROSS THE WESTERN
NEBRASKA PANHANDLE WHERE LOW LEVEL SOUTH WINDS WILL EXIST. LOW AND
MID LEVELS TOO DRY FOR THUNDERSTORM INITIATION.

FRIDAY...FLOW ALOFT BECOMES WEST. SHORTWAVE TROUGH SKIMMING EAST
ACROSS THE NORTHERN PLAINS STATES WILL SEND A COLD FRONT SOUTH
ACROSS OUR COUNTIES TAKING AN EDGE OFF THE HEAT. MAXIMA IN THE 70S
TO MID 80S WITH 1000-500 MB THICKNESSES NEAR 5730 METERS. LOW AND
MID LEVELS TOO MOISTURE SPARSE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS.

SATURDAY...SHORTWAVE TROUGHING ACROSS MONTANA AND WYOMING. INCREASE
IN LOW AND MID LEVEL MOISTURE...THUS HAVE INCREASED AFTERNOON AND
EVENING THUNDERSTORMS CHANCES SLIGHTLY ACROSS OUR SOUTHWEST
MOUNTAINS...ALTHOUGH...AS USUAL...GFS LOOKS OVERDONE WITH CLOUDS AND
QPF. COOLER PER GFSX MOS GUIDANCE WITH 1000-500 MB THICKNESSES NEAR
5670 METERS.

SUNDAY...ANOTHER SEASONABLY COOL DAY WITH MAXIMA IN THE 60S TO LOWER
70S WITH 1000-500 MB THICKNESSES NEAR 5580 METERS AND COOL SURFACE
HIGH PRESSURE SITUATED ACROSS THE WESTERN HIGH PLAINS. CANNOT RULE
OUT ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ACROSS OUR
SOUTHWEST MOUNTAINS WITH ADEQUATE LOW AND MID LEVEL MOISTURE.

MONDAY...NORTH FLOW ALOFT ACROSS OUR NECK OF THE WOODS WITH RIDGE
ALOFT ACROSS THE PACIFIC NORTHWEST. NO THUNDERSTORMS WITH LACK OF
LOW AND MID LEVEL MOISTURE. GFSX MOS GUIDANCE MAXIMA LOOK GOOD WITH
1000-500 MB THICKNESSES NEAR 5610 METERS AND LOW LEVEL SOUTHEAST
WINDS PRODUCED BY SURFACE HIGH PRESSURE ACROSS THE CENTRAL PLAINS
STATES.   -RUBIN-

&&

.AVIATION...LOCAL MVFR CEILINGS WILL AFFECT THE CWA THROUGH 06Z
AS THE SHOWERS AND STORMS MOVE ACROSS THE REGION.  SOUTH WINDS WILL
GUST TO 25 KNOTS OVER THE PANHANDLE AHEAD OF A COLD FRONT EARLY
THIS EVENING...WITH NORTHWEST WINDS GUSTING TO 30 KNOTS BEHIND THE
FRONT THROUGH EARLY TONIGHT.  VFR CONDITIONS ARE THEN EXPECTED OVER
THE CWA FOR LATE TONIGHT THROUGH WEDNESDAY.  WEST OR NORTHWEST
WINDS WILL GUST TO 30 KNOTS OVER MUCH OF THE CWA MID MORNING
THROUGH THE AFTERNOON ON TUESDAY.  SIMILAR WINDS CAN BE EXPECTED OVER
MAINLY THE WYOMING PART OF THE CWA FROM MID MORNING WEDNESDAY
THROUGH WEDNESDAY AFTERNOON.

&&

.FIRE WEATHER...MUCH DRIER AIR WILL BE OVER THE ENTIRE CWA TUESDAY
AND WEDNESDAY.  THIS WILL ESPECIALLY BE THE CASE OVER THE WYOMING
PART OF THE CWA WITH MINIMUM RELATIVE HUMIDITIES TUESDAY AFTERNOON
AND AGAIN WEDNESDAY AFTERNOON.  ALONG WITH THE LOW RELATIVE
HUMIDITIES WILL BE WEST OR NORTHWEST WINDS GUSTING TO 30 MPH MID
MORNING THROUGH THE AFTERNOON ON TUESDAY AND AGAIN OVER THE
WYOMING PART OF THE CWA ON WEDNESDAY.  BEAR RED FLAG CONDITIONS
WILL BE POSSIBLE OVER THE LOWER ELEVATIONS OF THE SOUTHEAST
WYOMING BOTH DAYS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...WEILAND
LONG TERM...RUBIN
Hazardous weather outlook, Sep 22, 9:48 AM MDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
948 AM MDT MON SEP 22 2008

WYZ059>067-069-070-231100-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-
CHEYENNE FOOTHILLS-PINE BLUFFS-
948 AM MDT MON SEP 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A SCATTERED COVERAGE OF THUNDERSTORMS ARE EXPECTED MAINLY THIS
AFTERNOON AND EVENING.  THE STORMS ARE NOT EXPECTED TO BECOME SEVERE
BUT WILL PRODUCE LOCAL AND ERRATIC WIND GUSTS TO 45 MPH AND
LIGHTNING.  STORMS NEAR THE NEBRASKA BORDER WILL ALSO PRODUCE SMALL
HAIL AND MODERATE RAINFALL RATES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-WYZ068-231100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-GOSHEN-
948 AM MDT MON SEP 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT
A SCATTERED COVERAGE OF THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS
THE WESTERN NEBRASKA PANHANDLE BETWEEN 3 PM AND 8 PM.  SOME OF THE
STORMS WILL BECOME SEVERE DURING THAT TIME...WITH HAIL TO ONE INCH
IN DIAMETER AND WIND GUSTS TO 60 MPH POSSIBLE.  HEAVY RAINFALL IS
ALSO POSSIBLE FROM THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON INTO THIS
EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Special weather statement, Sep 22, 5:28 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
528 PM MDT MON SEP 22 2008

NEZ001>003-230100-
SIOUX-DAWES-BOX BUTTE-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE
528 PM MDT MON SEP 22 2008

...SCATTERED THUNDERSTORMS ACROSS NORTHWEST NEBRASKA THROUGH EARLY
EVENING...

A LINE OF SCATTERED THUNDERSTORMS...SOME STRONG...WILL MOVE EAST
AT 20 MPH ACROSS FAR EASTERN SIOUX...DAWES AND BOX BUTTE COUNTIES
OF WESTERN NEBRASKA THROUGH 700 PM MDT. THE STRONGEST STORMS WILL
PRODUCE RAINFALL AMOUNTS UP TO ONE INCH...WIND GUSTS TO 55 MPH AND
HAIL. ALL THUNDERSTORMS PRODUCE LIGHTNING WHICH CAN BE DEADLY.

YOUR NATIONAL WEATHER SERVICE TEAM IS MONITORING THESE THUNDERSTORMS
CLOSELY. WHEN THUNDER ROARS...MOVE INDOORS. CHADRON...CRAWFORD...
WHITNEY...CHIMNEY BUTTE...BELMONT AND CHADRON STATE PARK WILL BE
AFFECTED BY THE THUNDERSTORMS.

RUBIN
Special weather statement, Sep 22, 5:55 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
555 PM MDT MON SEP 22 2008

NEZ001>003-230100-
SIOUX-DAWES-BOX BUTTE-
INCLUDING THE CITIES OF...HARRISON...CHADRON...ALLIANCE
555 PM MDT MON SEP 22 2008

...SCATTERED THUNDERSTORMS ACROSS NORTHWEST NEBRASKA THROUGH EARLY
EVENING...

SCATTERED THUNDERSTORMS...SOME STRONG...WILL MOVE EAST AT 20
MPH ACROSS DAWES COUNTY OF WESTERN NEBRASKA THROUGH 700 PM MDT.
THE STRONGEST STORMS WILL PRODUCE RAINFALL AMOUNTS UP TO ONE INCH...
WIND GUSTS TO 55 MPH...HAIL AND FREQUENT DANGEROUS LIGHTNING.
THUNDERSTORMS WILL AFFECT CHADRON THROUGH 645 PM MDT...AS WELL AS
CHADRON STATE PARK...ISINGLASS BUTTES AND DEVILS BACKBONE.

WHEN THUNDER ROARS...MOVE INDOORS. YOUR NATIONAL WEATHER SERVICE
TEAM IS MONITORING THESE THUNDERSTORMS CLOSELY.

RUBIN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 5:12 PM MDTSevere Thunderstorm WarningCYSCheyenne48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.